clopen.solutions
OP-00353 Open

A zero in the nontrivial spectrum of a power permutation

Submit a result

Let $p$ be a prime, $q = p^n > 2$, $F = \mathbb{F}_q$ and $\operatorname{Tr} \colon F \to \mathbb{F}_p$ the absolute trace. For a positive integer $d$ and $a \in F$ let $$W_{F,d}(a) = \sum_{x \in F} \exp\!\left(\frac{2\pi i}{p} \operatorname{Tr}(x^d - a x)\right).$$ If $\gcd(d, q-1) = 1$, then $x \mapsto x^d$ permutes $F$, so $W_{F,d}(0) = 0$, and the numbers $W_{F,d}(a) - 1$ with $a \ne 0$ are the periodic cross-correlation values of a $p$-ary m-sequence of period $q - 1$ with its decimation by $d$. Helleseth showed that these values are all rational integers exactly when $d \equiv 1 \pmod{p-1}$. Katz proved that $W_{F,d}(a) = 0$ for some $a \ne 0$ whenever $W_{F,d}$ takes exactly three values on $F \setminus \{0\}$. The same conclusion holds for Niho exponents (Charpin for $p = 2$; Helleseth, Lahtonen and Rosendahl in general; another proof by Nguyen for odd $p$) and for further families of exponents, among them one found by Wu, Feng, Li and Helleseth through complete permutation polynomials. Aubry and Langevin proved that $\prod_{a \ne 0} W_{F,d}(a) \equiv 0 \pmod 3$ whenever $\gcd(d, q-1) = 1$ and $d \equiv 1 \pmod{p-1}$.

Problem. Let $d$ be a positive integer with $\gcd(d, q-1) = 1$ and $d \equiv 1 \pmod{p-1}$. Is there always an $a \in F \setminus \{0\}$ with $W_{F,d}(a) = 0$?

Source: Helleseth (1971, master's thesis; 1976, Conjecture 5.1), as a cross-correlation value −1 of m-sequences; with the proviso q > 2 as in Katz (2019), Conjecture 11.1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
NT — Number Theory
Secondary
IT
Keywords
AIM Open Applied Problems, m-sequences, power permutations, Weil sums

References

@mastersthesis{helleseth1971,
  author = {Helleseth, Tor},
  title  = {Krysskorrelasjonsfunksjonen mellom maksimale sekvenser over {GF}(q)},
  school = {Universitetet i Bergen},
  year   = {1971},
}
@article{helleseth1976,
  author  = {Helleseth, Tor},
  title   = {Some results about the cross-correlation function between two maximal linear sequences},
  journal = {Discrete Math.},
  volume  = {16},
  number  = {3},
  year    = {1976},
  pages   = {209--232},
  doi     = {10.1016/0012-365X(76)90100-X},
}
@incollection{katz2019,
  author        = {Katz, Daniel J.},
  title         = {Weil sums of binomials: properties, applications and open problems},
  booktitle     = {Combinatorics and Finite Fields: Difference Sets, Polynomials, Pseudorandomness and Applications},
  editor        = {Schmidt, Kai-Uwe and Winterhof, Arne},
  series        = {Radon Series on Computational and Applied Mathematics},
  volume        = {23},
  publisher     = {De Gruyter},
  address       = {Berlin},
  year          = {2019},
  pages         = {109--134},
  doi           = {10.1515/9783110642094-007},
  eprint        = {1805.10452},
  archivePrefix = {arXiv},
}
@article{katz2012,
  author  = {Katz, Daniel J.},
  title   = {Weil sums of binomials, three-level cross-correlation, and a conjecture of {H}elleseth},
  journal = {J. Combin. Theory Ser. A},
  volume  = {119},
  number  = {8},
  year    = {2012},
  pages   = {1644--1659},
  doi     = {10.1016/j.jcta.2012.05.003},
}
@article{charpin2004,
  author  = {Charpin, Pascale},
  title   = {Cyclic codes with few weights and {N}iho exponents},
  journal = {J. Combin. Theory Ser. A},
  volume  = {108},
  number  = {2},
  year    = {2004},
  pages   = {247--259},
  doi     = {10.1016/j.jcta.2004.07.001},
}
@article{helleseth2007,
  author  = {Helleseth, Tor and Lahtonen, Jyrki and Rosendahl, Petri},
  title   = {On {N}iho type cross-correlation functions of $m$-sequences},
  journal = {Finite Fields Appl.},
  volume  = {13},
  number  = {2},
  year    = {2007},
  pages   = {305--317},
  doi     = {10.1016/j.ffa.2005.09.004},
}
@article{nguyen2022,
  author        = {Nguyen, Liem},
  title         = {On {W}eil sums, conjectures of {H}elleseth, and {N}iho exponents},
  journal       = {J. Number Theory},
  volume        = {234},
  year          = {2022},
  pages         = {240--258},
  doi           = {10.1016/j.jnt.2021.06.022},
  eprint        = {2006.15726},
  archivePrefix = {arXiv},
}
@article{wu2023,
  author  = {Wu, Gaofei and Feng, Keqin and Li, Nian and Helleseth, Tor},
  title   = {New results on the $-1$ conjecture on cross-correlation of $m$-sequences based on complete permutation polynomials},
  journal = {IEEE Trans. Inform. Theory},
  volume  = {69},
  number  = {6},
  year    = {2023},
  pages   = {4035--4044},
  doi     = {10.1109/TIT.2023.3238994},
}
@incollection{aubry2013,
  author    = {Aubry, Yves and Langevin, Philippe},
  title     = {On a conjecture of {H}elleseth},
  booktitle = {Algebraic Informatics (CAI 2013)},
  editor    = {Muntean, Traian and Poulakis, Dimitrios and Rolland, Robert},
  series    = {Lecture Notes in Comput. Sci.},
  volume    = {8080},
  publisher = {Springer},
  address   = {Heidelberg},
  year      = {2013},
  pages     = {113--118},
  doi       = {10.1007/978-3-642-40663-8_12},
}
@misc{aim-helleseth-vanishing,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{A zero in the nontrivial spectrum of a power permutation}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/606-helleseth-vanishing.md},
  note         = {Entry 606 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00353, "A zero in the nontrivial spectrum of a power permutation", clopen.solutions.